Alert archive / Hawaii / High Wind Warnings in 2015

High Wind Warning 17, NWS Honolulu, HI

December 10, 2015Kalawao County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 10, 2015, 8:05 PM HST for Kalawao County, Hawaii. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2015, 8:05 PM HST (06:05 UTC)
Expired
Dec 11, 2015, 3:09 PM HST
In force
19 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WWHW70 PHFO 110605
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
805 PM HST THU DEC 10 2015

...HIGH WIND WARNING FOR HALEAKALA SUMMIT...
...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.HIGH PRESSURE TO THE NORTHEAST AND A MID LEVEL LOW TO THE
SOUTHWEST HAVE ACCELERATED EAST TO SOUTHEAST WINDS OVER THE
SUMMITS OF HALEAKALA AND THE BIG ISLAND.

HIZ022-111600-
/O.UPG.PHFO.WI.Y.0027.000000T0000Z-151211T1600Z/
/O.NEW.PHFO.HW.W.0017.151211T0605Z-151211T1600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
805 PM HST THU DEC 10 2015

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...THROUGH 6 AM FRIDAY.

* WINDS...EAST TO SOUTHEAST WINDS OF 55 TO 65 MPH...WITH GUSTS TO
  75 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES. SUDDEN STRONG WIND GUSTS
  COULD CAUSE YOU TO TEMPORARILY LOSE CONTROL OF YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE. 

&&

$$

HIZ028-111600-
/O.CON.PHFO.WI.Y.0027.000000T0000Z-151211T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
805 PM HST THU DEC 10 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* TIMING...THROUGH 6 AM FRIDAY.

* WINDS...EAST WINDS OF 40 TO 50 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
3 follow-up statements
424 
WWHW70 PHFO 111317
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST FRI DEC 11 2015

...HIGH WIND WARNING FOR HALEAKALA SUMMIT... 
...WIND ADVISORY FOR BIG ISLAND SUMMITS...

.HIGH PRESSURE TO THE NORTHEAST AND A MID LEVEL LOW TO THE
SOUTHWEST HAVE ACCELERATED EAST TO SOUTHEAST WINDS OVER THE
SUMMITS OF HALEAKALA AND THE BIG ISLAND. WINDS ARE EXPECTED 
TO DIMINISH LATER TODAY AND TONIGHT. 

HIZ022-120400-
/O.EXT.PHFO.HW.W.0017.000000T0000Z-151212T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
317 AM HST FRI DEC 11 2015

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM TONIGHT.

* WINDS...EAST TO SOUTHEAST WINDS SOUTHEAST WINDS 50 TO 65 MPH
  WITH GUSTS TO 80 MPH....GRADUALLY DIMINISHING IN THE AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. SUDDEN STRONG WIND GUSTS 
  COULD CAUSE YOU TO TEMPORARILY LOSE CONTROL OF YOUR VEHICLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS
SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ028-120400-
/O.EXT.PHFO.WI.Y.0027.000000T0000Z-151212T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
317 AM HST FRI DEC 11 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM TODAY.

* WINDS...EAST TO SOUTHEAST WINDS 35 TO 50 MPH WITH GUSTS TO 65
  MPH...DECREASING TO 25 TO 40 MPH WITH GUSTS TO 55 MPH IN THE
  AFTERNOON. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
324 
WWHW70 PHFO 111317 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST FRI DEC 11 2015

...HIGH WIND WARNING FOR HALEAKALA SUMMIT... 
...WIND ADVISORY FOR BIG ISLAND SUMMITS...

.HIGH PRESSURE TO THE NORTHEAST AND A MID LEVEL LOW TO THE
SOUTHWEST HAVE ACCELERATED EAST TO SOUTHEAST WINDS OVER THE
SUMMITS OF HALEAKALA AND THE BIG ISLAND. WINDS ARE EXPECTED 
TO DIMINISH LATER TODAY AND TONIGHT. 

HIZ022-120400-
/O.COR.PHFO.HW.W.0017.000000T0000Z-151212T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
317 AM HST FRI DEC 11 2015

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM TODAY.

* WINDS...EAST TO SOUTHEAST WINDS 50 TO 65 MPH WITH GUSTS TO 80
  MPH....GRADUALLY DIMINISHING IN THE AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. SUDDEN STRONG WIND GUSTS 
  COULD CAUSE YOU TO TEMPORARILY LOSE CONTROL OF YOUR VEHICLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS
SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ028-120400-
/O.EXT.PHFO.WI.Y.0027.000000T0000Z-151212T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
317 AM HST FRI DEC 11 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM TODAY.

* WINDS...EAST TO SOUTHEAST WINDS 35 TO 50 MPH WITH GUSTS TO 65
  MPH...DECREASING TO 25 TO 40 MPH WITH GUSTS TO 55 MPH IN THE
  AFTERNOON. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
715 
WWHW70 PHFO 120109
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
309 PM HST FRI DEC 11 2015

...HIGH WIND ADVISORY FOR THE SUMMIT OF HALEAKALA ON MAUI AND
THE SUMMITS OF MAUNA KEA AND MAUNA LOA ON THE BIG ISLAND...

.A RIDGE TO THE EAST AND A TROUGH TO WEST ARE PRODUCING STRONG
SOUTHEAST WINDS OVER THE HIGH VOLCANO SUMMITS. WINDS ARE EXPECTED
TO DIMINISH LATER TONIGHT.

HIZ022-120600-
/O.CAN.PHFO.HW.W.0017.000000T0000Z-151212T0400Z/
/O.EXB.PHFO.WI.Y.0027.151212T0109Z-151212T0600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
309 PM HST FRI DEC 11 2015

...WIND ADVISORY IN EFFECT UNTIL 800 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 800 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED.

* TIMING...THROUGH 800 PM THIS EVENING.

* WINDS...EAST TO SOUTHEAST 35 TO 50 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES AND CAN OPEN OR CLOSE DOORS
  WITH GREAT FORCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

USE EXTRA CAUTION WHEN DRIVING OR HIKING ON THE SUMMIT. BE CAREFUL
OPENING AND CLOSING DOORS.

&&

$$

HIZ028-120600-
/O.EXT.PHFO.WI.Y.0027.000000T0000Z-151212T0600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
309 PM HST FRI DEC 11 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 800 PM HST THIS EVENING...

* TIMING...THROUGH 800 PM TODAY.

* WINDS...EAST TO SOUTHEAST WINDS 35 TO 50 MPH WITH GUSTS TO 60
  MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES AND CAN OPEN OR CLOSE DOORS
  WITH GREAT FORCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

USE EXTRA CAUTION WHEN DRIVING OR HIKING ON THE SUMMIT. BE CAREFUL
OPENING AND CLOSING DOORS.

&&

$$
DONALDSON

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 10, 4:15 PM HST, 3 hours 50 minutes earlier.

Area forecast discussion, Dec 10, 4:15 PM HST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
415 PM HST THU DEC 10 2015

.SYNOPSIS...
GUSTY TRADE WINDS WILL CONTINUE THROUGH FRIDAY AS HIGH PRESSURE
REMAINS TO THE NORTH. SHOWERS WILL FAVOR WINDWARD AND MOUNTAIN
AREAS WITH A FEW REACHING LEEWARD LOCATIONS. A FRONT WILL PUSH THE
HIGH PRESSURE INTO THE EAST PACIFIC FRIDAY AND WINDS WILL TURN
SOUTHEAST OVER THE WEEKEND...ALLOWING AFTERNOON SEA BREEZES AND
CLOUDS TO FORM OVER THE SMALLER ISLANDS. MODERATE TRADES WILL RETURN
MONDAY.

&&

.DISCUSSION...

BREEZY TRADE WINDS CONTINUE TO PROPEL CLOUDS AND SHOWERS INTO
WINDWARD AREAS. A FEW SHOWERS HAVE MOVED INTO LEEWARD LOCATIONS
BUT THE MAJORITY ARE FALLING OVER THE WINDWARD SLOPES. WINDS HAVE
APPROACHED BUT REMAINED BELOW ADVISORY LEVEL SPEEDS OVER HIGHER
ELEVATIONS ON THE BIG ISLAND AND MAUI COUNTY IN PLACES NEAR OR IN
THE KOHALA MOUNTAINS...SADDLE ROAD...AND LANAI. WINDS OVER THE
SUMMITS OF HALEAKALA AND THE BIG ISLAND HAVE REMAINED AT 40 TO 50
MPH THROUGHOUT THE DAY AND THE ONGOING WIND ADVISORY HAS BEEN
EXTENDED THROUGH TONIGHT.

A FRONT APPROACHING FROM THE WEST WILL PUSH THE HIGH PRESSURE
INTO THE EAST PACIFIC OVER THE WEEKEND AND WINDS WILL TURN FROM
THE SOUTHEAST. THE BIG ISLAND WILL MAINTAIN SOUTHEAST TRADES WHILE
THE SMALLER ISLANDS WILL FALL IN THE WIND SHADOW OF THE BIG ISLAND
ALLOWING FOR LIGHT AND VARIABLE WINDS. AFTERNOON SEA BREEZES WITH
CLOUDS AND INTERIOR SHOWERS ARE EXPECTED OVER THE SMALLER ISLANDS
WHILE THE BIG ISLAND CONTINUES A WINDWARD TRADE WIND WEATHER
PATTERN. MODELS SHOW A TROUGH MOVING NORTH OF KAUAI SATURDAY AND
SUNDAY WITH AN UPPER LEVEL SHORT WAVE MOVING OVER KAUAI AND OAHU SATURDAY
NIGHT INTO SUNDAY MORNING. AT THIS TIME...THERE IS A CHANCE KAUAI
COULD SEE SOME HEAVY SHOWERS SUNDAY WITH LESS OF A CHANCE FOR
OAHU. THIS FORECAST HAS LOW CONFIDENCE WITH SOME MODELS BRINGING
THE SHORTWAVE ACROSS THE ISLANDS WHILE OTHERS KEEP IT NORTH OF THE
STATE. SO...CURRENT FORECAST MAINTAINS SCATTERED SHOWERS SUNDAY... BUT
HEAVY RAINFALL WORDING HAS BEEN LEFT OUT FOR NOW UNTIL CONFIDENCE
LEVELS INCREASE.

HIGH PRESSURE WILL SLOWLY BUILD BACK NEXT WEEK BRINGING MODERATE
TRADE WINDS AND WINDWARD SHOWERS BACK TO THE ISLANDS.

&&

.AVIATION...
HIGH PRESSURE NORTHEAST OF THE ISLANDS WILL KEEP BREEZY TRADE WINDS
IN PLACE THROUGH FRIDAY. CLOUDS AND SHOWERS WILL FOCUS PRIMARILY
ACROSS MOUNTAIN AND NORTH THRU EAST SECTIONS OF THE ISLANDS...BUT
THE STRONG WINDS WILL ALLOW SOME SHOWERS TO MAKE IT INTO LEEWARD
LOCATIONS AS WELL. SOME BRIEF MVFR CIGS/VSBYS WILL BE POSSIBLE IN
PASSING SHRA ACROSS WINDWARD LOCATIONS INCLUDING PHLI AND PHTO.
ELSEWHERE...PREDOMINANTLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF
FORECAST PERIOD.

AIRMET SIERRA REMAINS IN EFFECT FOR MOUNTAIN OBSCURATION ACROSS
PORTIONS OF THE BIG ISLAND. THE AIRMET MAY NEED TO BE EXPANDED TO
INCLUDE SECTIONS OF THE OTHER ISLANDS TONIGHT.

AIRMET TANGO REMAINS IN EFFECT FOR LOW LEVEL TURBULENCE OVER AND
DOWNWIND /SOUTH THRU WEST/ OF THE TERRAIN. CONDITIONS ARE EXPECTED
TO CONTINUE THROUGH THE NIGHT.

&&

.MARINE...
A HIGH SURF ADVISORY CONTINUES FOR NORTH AND WEST FACING SHORES OF
THE SMALLER ISLANDS THROUGH TONIGHT.

THE INCOMING SWELL IS GENERATING COMBINED SEAS IN EXCESS OF 10
FEET FOR MOST ZONES...AND STRONG TRADE WINDS ARE BRINGING SMALL
CRAFT ADVISORY /SCA/ LEVEL WINDS TO THE TYPICAL WINDIER AREAS. THE
SCA WILL REMAIN FOR ALL MARINE ZONES THROUGH TONIGHT BEFORE BEING
SCALED BACK TO THE WINDIER ZONES FRIDAY.

ANOTHER NORTHWEST SWELL IS EXPECTED TO ARRIVE TUESDAY OF NEXT
WEEK...BRINGING NEAR ADVISORY LEVEL SURF. THE EAST FACING SHORES
WILL REMAIN CHOPPY AND ROUGH THROUGH TODAY WITH SURF HEIGHTS
TOPPING JUST BELOW ADVISORY LEVELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

WIND ADVISORY UNTIL 6 AM HST FRIDAY FOR HALEAKALA SUMMIT-BIG
ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST FRIDAY FOR ALL HAWAIIAN
WATERS-

&&

MORRISON...DISCUSSION AND MARINE
JELSEMA...AVIATION

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 2:59 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao49 hr

Nearby

High Wind Warnings in Hawaii, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.